Virginia, 2013

Winter Storm and Winter Weather in Virginia, March 5 to 6, 2013

March 5 to 6, 2013 · NWS LWX · 24 events in 24 counties and zones

Strong low pressure impacted the Mid Atlantic bringing rain and snow to the region. A rain-snow line was present across the I-95 corridor where snowfall accumulations dropped off significantly from west to east.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong low pressure impacted the Mid Atlantic bringing rain and snow to the region. A rain-snow line was present across the I-95 corridor where snowfall accumulations dropped off significantly from west to east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 5, 3:23 PM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 5, 3:23 PM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 PM EST TUE MAR 5 2013

.SYNOPSIS...
STRONG LOW PRESSURE WILL IMPACT THE AREA TONIGHT THROUGH
WEDNESDAY NIGHT. THE LOW WILL MOVE AWAY FROM THE AREA THURSDAY.
HIGH PRESSURE WILL BUILD OVERHEAD LATE IN THE WEEK AND PERSIST
THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
HIGH PRESSURE OVER THE MID-ATLANTIC WILL SHIFT OFFSHORE LATE THIS
AFTERNOON...PAVING THE WAY FOR LOW PRESSURE TO MOVE IN FROM THE
WEST. LOW PRESSURE OVER THE OHIO VALLEY WILL STRENGTHEN AS IT
APPROACHES THE APPALACHIANS THIS EVENING. OVERRUNNING
PRECIPITATION ALONG A WARM FRONT OVER NC WILL MOVE TO THE NORTH
AND INTO THE CWA LATE THIS AFTERNOON AND EVENING. LATE AFTERNOON
SURFACE TEMPS REACHED THE LOW 50S OVER SRN PORTIONS OF THE
CWA...SO EVENING PRECIP OVER LOWER ELEVATIONS IS EXPECTED TO BE
LIQUID. INCLUDED A RAIN/SNOW MIX OVER THE POTOMAC HIGHLANDS.

DURING THE EVENING HOURS...A SECOND AREA OF LOW PRESSURE WILL
DEVELOP OVER NC...ABSORBING THE OTHER LOW INTO IT. AS THIS LOW
MOVES NEWD FROM NC INTO SERN VA LATE TONIGHT...STRONG LIFT IS
EXPECTED TO DEVELOP TO THE NORTH AND WEST OF THE LOW...I.E. RIGHT
OVER MUCH OF THE FORECAST AREA. PRECIP WILL BECOME MODERATE TO
HEAVY OVERNIGHT. P-TYPE WILL BE HEAVILY DEPENDENT ON BOUNDARY
LAYER TEMPS. FROM THE BLUE RIDGE WESTWARD...HIGH CONFIDENCE OF
NEAR AND SUB-FREEZING SURFACE TEMPS WITH SNOW ACCUMULATION THROUGH
THE NIGHT. FURTHER EAST...ALONG THE I-95 CORRIDOR...SURFACE TEMPS
WILL BE SLIGHTLY WARMER...INFLUENCED BY EASTERLY FLOW NORTH OF THE LOW.
THERE ARE STILL MODEL DISCREPANCIES REGARDING WHERE THE RAIN/SNOW
LINE WILL DEVELOP AND MIGRATE TONIGHT AND INTO THE MORNING.
FORECAST CALLS FOR LESS SIGNIFICANT SNOWFALL IN THE BALTIMORE/DC
METRO AREA COMPARED TO AREAS TO THE WEST AND NW...AND ALL RAIN
OVERNIGHT FOR SOUTHERN MD.

THE WINTER STORM WARNING HAS BEEN EXTENDED EASTWARD...INCLUDING
PORTIONS OF THE BALTIMORE AND WASHINGTON DC METRO AREAS. A WINTER
WEATHER ADVISORY HAS BEEN ISSUED FOR ANNE ARUNDEL...PRINCE
GEORGES AND CHARLES COUNTIES IN MD AND KING GEORGE COUNTY VA.

LOW TEMPS OVERNIGHT RANGE FROM THE UPPER 20S OVER THE POTOMAC
HIGHLANDS TO THE LOW 30S ALONG AND EAST OF THE I-95 CORRIDOR.

LOW PRESSURE SLOWLY MOVES FROM SOUTHEASTERN VA INTO THE COASTAL
WATERS DURING THE DAY WEDNESDAY. DYNAMICS CONTINUE TO BE FAVORABLE
FOR AREAS OF MODERATE TO HEAVY PRECIPITATION DURING THE DAY. WINDS
WILL SHIFT TO THE NORTH...DRAWING IN COLDER AIR AND LIMITING THE
AMOUNT OF DIURNAL TEMP INCREASE DURING THE DAY. QPF WILL BE CLOSE
TO ONE INCH OVER EASTERN PORTIONS OF THE FORECAST AREA DURING THE
DAY...AND AROUND A HALF WEST OF THE BLUE RIDGE. SNOW CONTINUES
OVER MOST OF THE FORECAST AREA...WITH A RAIN/SNOW MIX SOUTHEAST OF
THE DC METRO.

TOTAL SNOW ACCUMULATIONS EXPECTED ABOVE ONE FOOT OVER THE BLUE
RIDGE AND AREAS WESTWARD. SNOW TOTALS EXPECTED TO BE CLOSER TO
LOWER-END WARNING CRITERIA OVER THE DC METRO THROUGH THE END OF
THE AFTERNOON.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
THE COASTAL LOW WILL TRACK OFF THE MID-ATLANTIC COAST WED NGT.
ASIDE FROM THE 12Z NAM...MOST OTHER MODEL GUIDANCE SHOWING THE BEST
BANDING SHIFTING EAST OF THE CHSPK BAY BY THE EVE. DO THINK THAT
SNOW ASSOCIATED WITH WRAP-AROUND MOISTURE/DEFORMATION BAND MAY
LINGER OVER THE AREA WED EVE AND EAST OF THE BLUE RIDGE POSSIBLY
PAST MIDNIGHT. ANY SNOW ACCUMULATIONS WED NGT ARE EXPECTED TO BE LGT
/AROUND AN INCH ALONG AND EAST OF I-95/. NLY WINDS WILL CONTINUE TO
BE GUSTY...WHICH WILL PROLONG THE RISK OF ADDITIONAL POWER OUTAGES
EVEN AFTER THE SNOW HAS ENDED. MIN TEMPS IN THE 20S ALONG AND WEST
OF THE BLUE RIDGE...NEAR FREEZING FARTHER EAST.

THE CUTOFF LOW WILL MEANDER OVER THE WRN ATLANTIC. NWLY FLOW AROUND
THE BACKSIDE OF THE LOW WILL KEEP TEMPS BELOW NORMAL THU AND FRI.
LINGERING FLURRIES POSSIBLE ON THU. WITH SNOW COVER...TRENDED TEMPS
SEVERAL DEGREES BELOW MOS GUIDANCE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE LOW WILL GRADUALLY PULL AWAY FROM THE AREA THIS WEEKEND AS SFC
HIPRES/UPPER RIDGE BUILDS ACROSS THE ERN CONUS. A MODERATING TREND
CAN BE EXPECTED THROUGH ERY NEXT WEEK. MAX TEMPS WILL BE IN 40S
WHERE A DEEPER SNOW PACK PERSISTS AND POSSIBLY 50S FARTHER EAST NEAR
I-95.

EXTENDED-RANGE GUIDANCE HAS TRENDED SLOWER WITH THE NEXT LOPRES
SYSTEM AND COLD FRONT...WHICH NOW LOOKS TO APPROACH LATE MON OR TUE.
GIVEN LATEST TRACK OF SFC LOW...DEEP WARM SLY FLOW IN PRE-FRONTAL
WARM SECTOR MAY LEAD TO SIGNIFICANT MELTING OF SNOW PACK AS HIGHS
COULD POTENTIALLY REACH THE UPPER 40S AND 50S MON/TUE.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDS EXPECTED THROUGH THIS AFTERNOON. CONDITIONS BEGIN TO
DETERIORATE FIRST AT KCHO THIS EVENING...THEN IN KMRB AND THE DC
METRO/BALTIMORE TERMINALS LATE THIS EVENING. SNOW OR RAIN/SNOW MIX
EXPECTED OVERNIGHT WITH MVFR/IFR CONDITIONS. IFR CONTINUES THROUGH
WEDNESDAY. EASTERLY WINDS OVERNIGHT WITH SOME GUSTS POSSIBLE. MORE
FREQUENT GUSTS TO 25 - 30 KT EXPECTED DURING THE DAY WEDNESDAY.

SNOW WILL TAPER OFF WED NIGHT THOUGH WINDS WILL STAY GUSTY WELL
INTO THE WED NIGHT...THU AND A TIER LOWER ON FRI. VFR CONDITIONS
RETURN BY THU MRNG AND LINGER THRU THE UPCOMING WEEKEND.

&&

.MARINE...
WINDS WILL INCREASE OVER THE WATERS TONIGHT AS LOW PRESSURE
STRENGTHENS OVER VA/NC. SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR
THE OVERNIGHT HOURS...THEN A GALE WARNING FOR WEDNESDAY.

GALE WRNG CONTINUES WED NGT FOR THE MD CHSPK BAY AND LWR TIDAL
POTOMAC RVR. SCA IN EFFECT FOR THE MID AND UPPER TIDAL POTOMAC
RVR. SCA WILL BE NEEDED THU THRU THE END OF THE WEEK.

&&

.HYDROLOGY...
MODEL GUIDANCE REMAINS REMARKABLY CONSISTENT WITH A QPF BULLSEYE IN
THE RAPPAHANNOCK BASIN. AROUND TWO INCHES OF LIQUID/LIQUID EQUIV
PRECIPITATION IS LIKELY THROUGH MUCH OF THAT BASIN. OF COURSE SOME
OF THAT FALLS AS RAIN AND SOME /LIKELY MOST IN THE UPPER BASIN/
FALLS AS SNOW. IF IT WAS ALL RAIN...CONCERN FOR FLOODING WOULD BE
EXTREMELY HIGH. BUT THE FACTORS ARE MANY...SFC TEMPS AND SOIL TEMPS
ARE AND WILL REMAIN ABOVE FREEZING OUTSIDE THE HIGHER ELEVATIONS...
SO THERE WILL BE SOME SOIL INFILTRATION INITIALLY FROM RAIN...LIQUID
FROM SNOW...OR BOTH. THEN WE HAVE TO LOOK AT HOW QUICKLY THE SNOW
MELTS...AND HOW LONG IT TAKES TO START MELTING THE MOUNTAIN SNOWS TO
ADD TO THE PICTURE. THE MOST LIKELY SCENARIO IS FOR THERE TO BE A
GRADUAL MELT...WHICH WOULD NOT POSE MUCH OF A FLOOD THREAT...BUT THE
AFOREMENTIONED UNCERTAINTIES LEND THEMSELVES TO KEEPING AN EYE ON
THE SITUATION THROUGH THE END OF THE WEEK.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES HAVE ALREADY PASSED THE NEUTRAL POINT AND ARE JUST
BARELY POSITIVE THIS AFTERNOON. AS THE DEEPENING SFC LOW MOVES TO
OUR SOUTH TONIGHT...STRENGTHENING ONSHORE FLOW WILL DEVELOP. THE
COMPONENT IS MAINLY EASTERLY AND NOT SOUTHERLY...WHICH WILL HELP A
LITTLE. HOWEVER...MINOR COASTAL FLOODING APPEARS LIKELY ALONG THE
WESTERN SHORE OF THE BAY...PERHAPS ALL THE WAY UP TO HARFORD
COUNTY...AND THE LOWERMOST TIDAL POTOMAC...DURING THE WEDNESDAY
DAYTIME HIGH TIDE. IT IS ALSO POSSIBLE FURTHER UP IN THE TIDAL
POTOMAC...BUT THIS IS LESS LIKELY SINCE FLOW TURNS NORTHERLY SOONER
THERE. AN ADVISORY WILL HAVE TO BE CONSIDERED ONCE THE CURRENT TIDE
CYCLE PASSES.

THEN...WHEN WINDS DO TURN NORTHERLY...THERE WILL BE A SHARP BLOWOUT
TIDE...PERHAPS COMPLETELY DAMPENING OUT THE WEDNESDAY NIGHT HIGH
TIDE ALTOGETHER IN THE UPPER BAY. FORECAST MODEL SHOWS A LITTLE
WATER TRAPPING IN THE LOWERMOST TIDAL POTOMAC THAT KEEPS LEVELS
ELEVATED FOR THE WEDNESDAY EVENING CYCLE THERE. WILL HAVE TO KEEP AN
EYE ON THAT. WINDS TURN OUT OF THE NORTHWEST AFTER THAT...WHICH
SHOULD MAKE EVERYTHING DROP SIGNIFICANTLY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 3 AM EST
     THURSDAY FOR DCZ001.
MD...WINTER STORM WARNING UNTIL MIDNIGHT EST WEDNESDAY NIGHT FOR
     MDZ003-501-502.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 AM EST
     THURSDAY FOR MDZ013-014-016.
     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 3 AM EST
     THURSDAY FOR MDZ004.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 3 AM EST
     THURSDAY FOR MDZ005>007-009>011.
VA...WINTER STORM WARNING UNTIL MIDNIGHT EST WEDNESDAY NIGHT FOR
     VAZ025>031-503-504.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 AM EST
     THURSDAY FOR VAZ057.
     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 3 AM EST
     THURSDAY FOR VAZ036>040-042-050-051-501-502.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 3 AM EST
     THURSDAY FOR VAZ052>056.
WV...WINTER STORM WARNING UNTIL MIDNIGHT EST WEDNESDAY NIGHT FOR
     WVZ050>053-055-501>506.
MARINE...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 6 AM EST
     WEDNESDAY FOR ANZ530>543.
     GALE WARNING FROM 6 AM TO 6 PM EST WEDNESDAY FOR ANZ530>543.

&&

SYNOPSIS...JRK/KS
NEAR TERM...KS
SHORT TERM...JRK
LONG TERM...JRK
AVIATION...JRK
MARINE...JRK/KS
HYDROLOGY...JE
TIDES/COASTAL FLOODING...JE
Hazardous weather outlook, Mar 5, 6:47 PM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
647 PM EST TUE MAR 5 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
061000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
647 PM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT OVERNIGHT FOR THE INTERSTATE
95 CORRIDOR INCLUDING WASHINGTON DC AND BALTIMORE. A WINTER
WEATHER ADVISORY GOES INTO EFFECT AT MIDNIGHT FOR THE EASTERN
SUBURBS OF WASHINGTON DC. PLEASE SEE /WBCWSWLWX/ FOR MORE DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT LATE TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WARNING FOR THE INTERSTATE 95 CORRIDOR AND THE
WINTER WEATHER ADVISORY FOR THE EASTERN SUBURBS OF WASHINGTON DC
CONTINUES THROUGH WEDNESDAY NIGHT. THERE IS STILL SOME
UNCERTAINTY WITH THE LOCATION OF THE RAIN-SNOW LINE...WHICH WILL
ULTIMATELY DETERMINE SNOWFALL TOTALS. PLEASE MONITOR THE LATEST
FORECASTS FOR UPDATES.

A GALE WARNING HAS BEEN ISSUED FOR THE WATERS ON WEDNESDAY. THE
GALE WARNING CONTINUES FOR THE MARYLAND CHESAPEAKE BAY AND LOWER
TIDAL POTOMAC RIVER WEDNESDAY NIGHT. SMALL CRAFT ADVISORIES WILL
LIKELY BE NEEDED THURSDAY AND FRIDAY.

THERE IS A POTENTIAL FOR FLOODING OF CREEKS AND STREAMS IF HEAVY
RAIN OCCURS WEDNESDAY OR IF SIGNIFICANT SNOW MELT OCCURS THEREAFTER.

MINOR COASTAL FLOODING IS LIKELY AT TIMES OF HIGH TIDE WEDNESDAY
MORNING ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY AND
THE LOWER TIDAL POTOMAC RIVER. MINOR COASTAL FLOODING IS ALSO
POSSIBLE ALONG THE UPPER TIDAL POTOMAC RIVER.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM OUR SPOTTERS ARE ENCOURAGED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-061000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
647 PM EST TUE MAR 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR THE OUTLOOK AREA.
RAIN OR WET SNOW IS FORECAST TO CHANGE TO SNOW FROM WEST TO EAST
TONIGHT. PLEASE SEE /WBCWSWLWX/ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH WEDNESDAY NIGHT.
HEAVY WET SNOW AND GUSTY WINDS WILL CONTINUE WEDNESDAY.

THERE IS A POTENTIAL FOR FLOODING OF CREEKS AND STREAMS LATE THIS
WEEK INTO NEXT WEEK IF SIGNIFICANT SNOW MELT OCCURS.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM OUR SPOTTERS ARE ENCOURAGED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Frederick

When
March 5, 8:00 PM EST to March 6, 12:00 PM EST
Where
Frederick forecast zone
Reported by
NWS Employee
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Snowfall amounts of 14 inches were reported at Wilde Acres.

Winter Storm, Shenandoah

When
March 5, 8:00 PM EST to March 6, 2:00 PM EST
Where
Shenandoah forecast zone
Reported by
CoCoRaHS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Snowfall amounts of 10 inches were reported at Strasburg.

Winter Storm, Rockingham

When
March 5, 8:00 PM EST to March 6, 1:00 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Snowfall amounts of 20 inches were reported at Singers Glen.

Winter Storm, Augusta

When
March 5, 8:00 PM EST to March 6, 1:00 PM EST
Where
Augusta forecast zone
Reported by
COOP Observer
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Snowfall amounts of 18 inches were reported at Churchville.

Winter Storm, Nelson

When
March 5, 8:00 PM EST to March 6, 1:00 PM EST
Where
Nelson forecast zone
Reported by
Public
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Snowfall amounts of 20 inches were reported at Wintergreen.

Winter Storm, Albemarle

When
March 5, 8:00 PM EST to March 6, 1:00 PM EST
Where
Albemarle forecast zone
Reported by
Broadcast Media
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Snowfall amounts of 15 inches were reported at Monticello.

Winter Storm, Greene

When
March 5, 8:00 PM EST to March 6, 1:00 PM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Snowfall amounts of 12 inches were reported at surrounding locations.

Winter Storm, Western Highland

When
March 5, 8:00 PM EST to March 6, 1:00 PM EST
Where
Western Highland forecast zone
Reported by
Broadcast Media
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall amounts of 12 inches were reported at Monterey.

Winter Storm, Eastern Highland

When
March 5, 8:00 PM EST to March 6, 1:00 PM EST
Where
Eastern Highland forecast zone
Reported by
COOP Observer
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall amounts of 9 inches were reported at Mill Gap.

Winter Storm, Page

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Snowfall amounts of 18 inches were reported at Ida.

Winter Storm, Clarke

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Clarke forecast zone
Reported by
Public
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Snowfall amounts of 11 inches were reported at Berryville.

Winter Storm, Warren

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Snowfall amounts of 20 inches were reported at Linden.

Winter Storm, Madison

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Snowfall amounts of 17 inches were reported at Haywood.

Winter Storm, Rappahannock

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Snowfall amounts of 10 inches were reported at surrounding locations.

Winter Storm, Northern Fauquier

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall amounts of 10 inches were reported at Opal.

Winter Storm, Southern Fauquier

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall amounts of 16 inches were reported at Woolsey.

Winter Storm, Loudoun

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Loudoun forecast zone
Reported by
Trained Spotter

Snowfall amounts of 8 inches were reported at Middleburg.

Winter Storm, Prince William

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

Snowfall amounts of 6 inches were reported at Independent Hill.

Winter Storm, Stafford

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Snowfall amounts of 7 inches were reported at Glendie.

Winter Storm, Spotsylvania

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Spotsylvania forecast zone
Reported by
Public
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Snowfall amounts of 8 inches were reported at Dunavant.

Winter Storm, Orange

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Orange forecast zone
Reported by
COOP Observer
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Snowfall amounts of 12 inches were reported at Orange.

Winter Storm, Culpeper

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Snowfall amounts of 10 inches were reported at surrounding locations.

Winter Weather, Fairfax

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Snowfall reports averaged between two and four inches across the county.

Winter Weather, King George

When
March 5, 10:00 PM EST to March 6, 2:00 PM EST
Where
King George forecast zone
Reported by
Unknown
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Snowfall amounts were estimated to average between two and four inches based on observations nearby.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441237, 441238, 441239, 441241, 441246, 441247, 441248, 441259, 441260, 441242, 441243, 441244, 441249, 441250, 441251, 441252, 441253, 441254, 441255, 441257, 441258, 441261, 442595, 442596.